Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 68, NWS Kansas City, MO

June 10, 1998Buchanan County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 10, 1998, 11:45 AM CDT for Buchanan County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 10, 1998, 11:45 AM CDT (16:45 UTC)
Expired
Jun 10, 1998, 12:30 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Buchanan County, MO

The radar

The Pleasant Hill radar (KEAX), 113 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 101645 RRA
SVRMCI
MOC021-101730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
1145 AM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

   * SEVERE THUNDERSTORM WARNING FOR...
     NORTHERN BUCHANAN COUNTY IN MISSOURI
     
   * UNTIL 1230 PM CDT

   * AT 1143 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR 
     INDICATED A SEVERE THUNDERSTORM NEAR ST JOSEPH... MOVING EAST 
     AT 35 MILES PER HOUR.

   * SEVERE THUNDERSTORM WILL BE...
     NEAR SAN ANTONIO BY 12 NOON

HAIL UP TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...MOVE TO A 
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PLEASANT HILL.

BUNTING

LAT...LON 3976 9486 3967 9497 3969 9463 3982 9462

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:20 AM CDT, 8 hours 25 minutes earlier.

Area forecast discussion, Jun 10, 3:20 AM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 AM CDT WED JUN 10 1998

FORECAST PROBLEMS INCLUDE PRECIPITATION CHANCES AND TEMPERATURES
THROUGH FORECAST CYCLE. TSRA/SHRA ACTIVITY DEVELOPING OVER SOUTHERN
PORTIONS OF FA...ASSOCIATED WITH NORTHWARD MOVING SURFACE WARM FRONT.
H8 PROFILER PLOT ALSO SHOWING 35-40KT LLJ OVER EASTERN KS/EASTERN OK
HELPING TO PROVIDE LIFT. WOULD EXPECT THIS PRECIPITATION TO BE
DIURNALLY DRIVEN...AS INTENSITY OF LLJ BEGINS TO DECREASE AFTER
SUNRISE. HOWEVER...WITH BOUNDARY IN AREA...AND PLENTY OF SURFACE
HEATING EXPECTED TODAY...WOULD NOT BE SURPRISED TO SEE SOME SCT
ACTIVITY LATER THIS AFTERNOON. AS A RESULT...WILL NOT PUT TIME
QUALIFIER ON PCPN CHANCES TODAY.

BETTER CHANCE FOR MORE WIDESPREAD PRECIPITATION COMES TONIGHT...AS
MODELS SHOW H5 WAVE ROTATING INTO CENTRAL PLAINS. IN RESPONSE TO
THIS...MODELS DEVELOP STRONGER LLJ TONIGHT. AGREE WITH NCEP QPF
DISCUSSION...PLACING HEAVY RAIN THREAT OVER CENTRAL MISSOURI IN LINE
WITH EXPECTED TRAJECTORY OF LLJ.

IN GENERAL...WILL GO WITH FWC GUIDANCE...WHICH IS A BIT WARMER THAN
FAN.

MJM

.EAX...
MO...NONE.
KS...NONE.

In the hours before

Special weather statement, Jun 10, 6:00 AM CDT, 5 hours 45 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT WED JUN 10 1998

...THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...

FORECAST: SCATTERED THUNDERSTORMS ARE A POSSIBILITY
TODAY...ESPECIALLY EAST OF A LINE FROM WARRENSBURG TO BETHANY.
TONIGHT...THERE IS A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT
ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT FROM THE STORMS
TODAY AND TONIGHT WILL BE HEAVY RAINFALL...HOWEVER ISOLATED LARGE
HAIL OR DAMAGING WINDS ARE NOT OUT OF THE QUESTION.

DISCUSSION: A WARM FRONT WORKING BACK NORTH THROUGH THE REGION COULD
ACT AS THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT TODAY.
TONIGHT...AN UPPER LEVEL DISTURBANCE WILL APPROACH THE
AREA...PRODUCING THE THREAT FOR MORE WIDESPREAD AND ORGANIZED
THUNDERSTORM DEVELOPMENT.

MJM
Special weather statement, Jun 10, 6:00 AM CDT, 5 hours 45 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
600 AM CDT WED JUN 10 1998

...THUNDERSTORMS POSSIBLE TODAY AND TONIGHT...

FORECAST: SCATTERED THUNDERSTORMS ARE A POSSIBILITY
TODAY...ESPECIALLY EAST OF A LINE FROM WARRENSBURG TO BETHANY.
TONIGHT...THERE IS A BETTER CHANCE FOR THUNDERSTORM DEVELOPMENT
ACROSS THE ENTIRE OUTLOOK AREA. THE MAIN THREAT FROM THE STORMS
TODAY AND TONIGHT WILL BE HEAVY RAINFALL...HOWEVER ISOLATED LARGE
HAIL OR DAMAGING WINDS ARE NOT OUT OF THE QUESTION.

DISCUSSION: A WARM FRONT WORKING BACK NORTH THROUGH THE REGION COULD
ACT AS THE FOCUS FOR SCATTERED THUNDERSTORM DEVELOPMENT TODAY.
TONIGHT...AN UPPER LEVEL DISTURBANCE WILL APPROACH THE
AREA...PRODUCING THE THREAT FOR MORE WIDESPREAD AND ORGANIZED
THUNDERSTORM DEVELOPMENT.

MJM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:30 AM CDTSevere Thunderstorm WarningEAXCooper45 min
Jun 10, 5:01 AM CDTSevere Thunderstorm WarningEAXHoward29 min
Jun 10, 12:02 PM CDTSevere Thunderstorm WarningEAXClinton, DeKalb43 min
Jun 10, 12:25 PM CDTSevere Thunderstorm WarningEAXCaldwell50 min
Jun 10, 1:03 PM CDTSevere Thunderstorm WarningEAXLivingston42 min
Jun 10, 1:27 PM CDTSevere Thunderstorm WarningEAXLinn48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.